Complementary medicines (CAM) can be dangerous for children and can even prove fatal, if substituted for conventional medicine, indicates an audit of kids’ CAM treatment published online in the Archives of Disease in Childhood.
But parents often misguidedly think CAM treatments are better for their children because they are “natural” and therefore less likely to have harmful side effects, say the authors.
They base their findings on monthly reporting of adverse events associated with CAM to the Australian Paediatric Surveillance Unit between 2001 and 2003.
During this period, 46 instances of adverse events associated with complementary medicine treatment – including 4 deaths – were reported. But only 40 questionnaires were completed, and one of these was a duplicate, leaving 39 cases.
Reports highlighted several areas of concern, including: the substitution of conventional medicine with CAM therapies; changes to medication regimens made by CAM practitioners; and dietary restriction in the belief that this would cure symptoms.
In over three quarters of cases (77%) the adverse events were considered to be probably or definitely related to CAM, and in almost half of cases (44%) the paediatricians said the child had been harmed by a failure to use conventional treatment in favour of CAM therapies.
The reports included children of all ages from birth up to the age of 16, and ranged in severity. Almost two thirds of the reported cases (64%) were rated as severe, life threatening or fatal.
All four reported deaths were related to the substitution of conventional treatment with CAM.
These included the case of an 8 month old child admitted to hospital with malnutrition and septic shock following naturopathic treatment with a rice milk diet from the age of 3 months for the treatment of constipation.
Two of the adverse events were associated with overdoses of medicinal CAM, which the authors say parents often do not consider in the belief that the products are natural and harmless.
“Discussions with families about CAM use may empower them to talk about any medication changes suggested by a CAM practitioner before altering or ceasing the medication,” suggest the authors.
“However, many of the adverse events associated with failure to use convention medicine resulted from the family’s belief in CAM and determination to use it despite medical advice,” they add.
It is reported that in the state of Washington alone there are 5400 reported med errors, with children, per year. If professionals have a difficult time with administering meds correctly it is somewhat sensationalist to report on the comparatively few cases of CAM treatments from people who are not professionals. It would serve the public better if physicians updated their knowledge to allow the correct usage of these treatments to help in the overall health care of people’s concerns.
- ^ Complementary Medicine / Alternative Medicine (mnt.to)
- ^ Pediatrics / Children’s Health (mnt.to)
- ^ What Is Constipation? What Causes Constipation? (mnt.to)
- ^ What Is Malnutrition? What Causes Malnutrition? (mnt.to)
- ^ What Is Eczema? What Causes Eczema? (mnt.to)
- ^ What is Diabetes? (mnt.to)
- ^ What Is Cerebral Palsy? What Causes Cerebral Palsy? (mnt.to)
- ^ http://press.psprings.co.uk/adc/december/adc183152.pdf (press.psprings.co.uk)